March  2011, 10(2): 613-624. doi: 10.3934/cpaa.2011.10.613

New dissipated energy for the unstable thin film equation

1. 

University of Toronto, Department of Mathematics, 40 St. George Str., Toronto, Ontario M5S 2E4, Canada

2. 

Institute of Applied Mathematics and Mechanics of the NAS of Ukraine, 74 R. Luxemburg Str., Donetsk, 83114, Ukraine

Received  February 2010 Revised  August 2010 Published  December 2010

The fluid thin film equation $h_t = - (h^n h_{x x x})_x - a_1 (h^m h_x)_x$ is known to conserve mass $\int h dx$, and in the case of $a_1 \leq 0$, to dissipate entropy $\int h^{3/2 - n} dx$ (see [8]) and the $L^2$-norm of the gradient $\int h_x^2 dx$ (see [3]). For the special case of $a_1 = 0$ a new dissipated quantity $\int h^{\alpha} h_x^2 dx $ was recently discovered for positive classical solutions by Laugesen (see [15]). We extend it in two ways. First, we prove that Laugesen's functional dissipates strong nonnegative generalized solutions. Second, we prove the full $\alpha$-energy $\int (\frac{1}{2} h^\alpha h_x^2 - $ $ \frac {a_1 h^{\alpha + m - n + 2}}{(\alpha + m - n + 1)(\alpha + m - n + 2)} ) dx $ dissipation for strong nonnegative generalized solutions in the case of the unstable porous media perturbation $a_1> 0$ and the critical exponent $m = n+2$.
Citation: Marina Chugunova, Roman M. Taranets. New dissipated energy for the unstable thin film equation. Communications on Pure and Applied Analysis, 2011, 10 (2) : 613-624. doi: 10.3934/cpaa.2011.10.613
References:
[1]

Elena Beretta, Michiel Bertsch and Roberta Dal Passo, Nonnegative solutions of a fourth-order nonlinear degenerate parabolic equation, Arch. Rational Mech. Anal., 129 (1995), 175-200. doi: doi:10.1007/BF00379920.

[2]

Francisco Bernis, Finite speed of propagation for thin viscous flows when $2\leq n<3$, C. R. Acad. Sci. Paris Sér. I Math., 322 (1996), 1169-1174.

[3]

Francisco Bernis and Avner Friedman, Higher order nonlinear degenerate parabolic equations, J. Differential Equations, 83 (1990), 179-206. doi: doi:10.1016/0022-0396(90)90074-Y.

[4]

Andrew J. Bernoff and Andrea L. Bertozzi, Singularities in a modified Kuramoto-Sivashinsky equation describing interface motion for phase transition, Phys. D, 85 (1995), 375-404. doi: doi:10.1016/0167-2789(95)00054-8.

[5]

A. L. Bertozzi and M. Pugh, The lubrication approximation for thin viscous films: regularity and long-time behavior of weak solutions, Comm. Pure Appl. Math., 49 (1996), 85-123. doi: doi:10.1002/(SICI)1097-0312(199602)49:2<85::AID-CPA1>3.0.CO;2-2.

[6]

A. L. Bertozzi and M. C. Pugh, Long-wave instabilities and saturation in thin film equations, Comm. Pure Appl. Math., 51 (1998), 625-661. doi: doi:10.1002/(SICI)1097-0312(199806)51:6<625::AID-CPA3>3.0.CO;2-9.

[7]

A. L. Bertozzi and M. C. Pugh, Finite-time blow-up of solutions of some long-wave unstable thin film equations, Indiana Univ. Math. J., 49 (2000), 1323-1366. doi: doi:10.1512/iumj.2000.49.1887.

[8]

Andrea L. Bertozzi, Michael P. Brenner, Todd F. Dupont and Leo P. Kadanoff, Singularities and similarities in interface flows, "Trends and Perspectives in Applied Mathematics,'' volume 100 of Appl. Math. Sci., pages 155-208. Springer, New York, 1994.

[9]

E. Carlen and S. Ulusoy, An entropy dissipation-entropy estimate for a thin film type equation, Comm. Math. Sci., 3 (2005), 171-178.

[10]

P. Constantin, T. F. Dupont, R. E. Goldstein, Leo P. Kadanoff, M. J. Shelley and S. M. Zhou, Droplet breakup in a model of the Hele-Shaw cell, Physical Review E, 47 (1993), 4169-4181. doi: doi:10.1103/PhysRevE.47.4169.

[11]

P. Ehrhard, The spreading of hanging drops, Journal of Colloid and Interface Science, 168 (1994), 242-246. doi: doi:10.1006/jcis.1994.1415.

[12]

S. D. Èĭdel'man, "Parabolic Systems,'' Translated from the Russian by Scripta Technica, London. North-Holland Publishing Co., Amsterdam, 1969.

[13]

Günther Grün, Droplet spreading under weak slippage: a basic result on finite speed of propagation, SIAM J. Math. Anal., 34 (2003), 992-1006.

[14]

Ansgar Jungel and Danial Matthes, An algorithmic construction of entropies in higher-order nonlinear PDEs, Nonlinearity, 19 (2006), 633-659. doi: doi:10.1088/0951-7715/19/3/006.

[15]

R. S. Laugesen, New dissipated energies for the thin fluid film equation, Commun. Pure Appl. Anal., 4 (2005), 613-634. doi: doi:10.3934/cpaa.2005.4.613.

[16]

L. Nirenberg, An extended interpolation inequality, Ann. Scuola Norm. Sup. Pisa, 20 (1996), 733-737.

[17]

A. E. Shishkov and R. M. Taranets., On the equation of the flow of thin films with nonlinear convection in multidimensional domains, Ukr. Mat. Visn., 1 (2004), 402-444.

[18]

A. Tudorascu, Lubrication approximation for thin viscous films: asymptotic behavior of nonnegative solutions, Communications in PDE, 32 (2007), 1147-1172. doi: doi:10.1080/03605300600987272.

[19]

Thomas P. Witelski and Andrew J. Bernoff, Stability of self-similar solutions for van der Waals driven thin film rupture, Phys. Fluids, 11 (1999), 2443-2445. doi: doi:10.1063/1.870138.

show all references

References:
[1]

Elena Beretta, Michiel Bertsch and Roberta Dal Passo, Nonnegative solutions of a fourth-order nonlinear degenerate parabolic equation, Arch. Rational Mech. Anal., 129 (1995), 175-200. doi: doi:10.1007/BF00379920.

[2]

Francisco Bernis, Finite speed of propagation for thin viscous flows when $2\leq n<3$, C. R. Acad. Sci. Paris Sér. I Math., 322 (1996), 1169-1174.

[3]

Francisco Bernis and Avner Friedman, Higher order nonlinear degenerate parabolic equations, J. Differential Equations, 83 (1990), 179-206. doi: doi:10.1016/0022-0396(90)90074-Y.

[4]

Andrew J. Bernoff and Andrea L. Bertozzi, Singularities in a modified Kuramoto-Sivashinsky equation describing interface motion for phase transition, Phys. D, 85 (1995), 375-404. doi: doi:10.1016/0167-2789(95)00054-8.

[5]

A. L. Bertozzi and M. Pugh, The lubrication approximation for thin viscous films: regularity and long-time behavior of weak solutions, Comm. Pure Appl. Math., 49 (1996), 85-123. doi: doi:10.1002/(SICI)1097-0312(199602)49:2<85::AID-CPA1>3.0.CO;2-2.

[6]

A. L. Bertozzi and M. C. Pugh, Long-wave instabilities and saturation in thin film equations, Comm. Pure Appl. Math., 51 (1998), 625-661. doi: doi:10.1002/(SICI)1097-0312(199806)51:6<625::AID-CPA3>3.0.CO;2-9.

[7]

A. L. Bertozzi and M. C. Pugh, Finite-time blow-up of solutions of some long-wave unstable thin film equations, Indiana Univ. Math. J., 49 (2000), 1323-1366. doi: doi:10.1512/iumj.2000.49.1887.

[8]

Andrea L. Bertozzi, Michael P. Brenner, Todd F. Dupont and Leo P. Kadanoff, Singularities and similarities in interface flows, "Trends and Perspectives in Applied Mathematics,'' volume 100 of Appl. Math. Sci., pages 155-208. Springer, New York, 1994.

[9]

E. Carlen and S. Ulusoy, An entropy dissipation-entropy estimate for a thin film type equation, Comm. Math. Sci., 3 (2005), 171-178.

[10]

P. Constantin, T. F. Dupont, R. E. Goldstein, Leo P. Kadanoff, M. J. Shelley and S. M. Zhou, Droplet breakup in a model of the Hele-Shaw cell, Physical Review E, 47 (1993), 4169-4181. doi: doi:10.1103/PhysRevE.47.4169.

[11]

P. Ehrhard, The spreading of hanging drops, Journal of Colloid and Interface Science, 168 (1994), 242-246. doi: doi:10.1006/jcis.1994.1415.

[12]

S. D. Èĭdel'man, "Parabolic Systems,'' Translated from the Russian by Scripta Technica, London. North-Holland Publishing Co., Amsterdam, 1969.

[13]

Günther Grün, Droplet spreading under weak slippage: a basic result on finite speed of propagation, SIAM J. Math. Anal., 34 (2003), 992-1006.

[14]

Ansgar Jungel and Danial Matthes, An algorithmic construction of entropies in higher-order nonlinear PDEs, Nonlinearity, 19 (2006), 633-659. doi: doi:10.1088/0951-7715/19/3/006.

[15]

R. S. Laugesen, New dissipated energies for the thin fluid film equation, Commun. Pure Appl. Anal., 4 (2005), 613-634. doi: doi:10.3934/cpaa.2005.4.613.

[16]

L. Nirenberg, An extended interpolation inequality, Ann. Scuola Norm. Sup. Pisa, 20 (1996), 733-737.

[17]

A. E. Shishkov and R. M. Taranets., On the equation of the flow of thin films with nonlinear convection in multidimensional domains, Ukr. Mat. Visn., 1 (2004), 402-444.

[18]

A. Tudorascu, Lubrication approximation for thin viscous films: asymptotic behavior of nonnegative solutions, Communications in PDE, 32 (2007), 1147-1172. doi: doi:10.1080/03605300600987272.

[19]

Thomas P. Witelski and Andrew J. Bernoff, Stability of self-similar solutions for van der Waals driven thin film rupture, Phys. Fluids, 11 (1999), 2443-2445. doi: doi:10.1063/1.870138.

[1]

Yang Liu, Wenke Li. A class of fourth-order nonlinear parabolic equations modeling the epitaxial growth of thin films. Discrete and Continuous Dynamical Systems - S, 2021, 14 (12) : 4367-4381. doi: 10.3934/dcdss.2021112

[2]

Marcel Braukhoff, Ansgar Jüngel. Entropy-dissipating finite-difference schemes for nonlinear fourth-order parabolic equations. Discrete and Continuous Dynamical Systems - B, 2021, 26 (6) : 3335-3355. doi: 10.3934/dcdsb.2020234

[3]

Lili Ju, Xinfeng Liu, Wei Leng. Compact implicit integration factor methods for a family of semilinear fourth-order parabolic equations. Discrete and Continuous Dynamical Systems - B, 2014, 19 (6) : 1667-1687. doi: 10.3934/dcdsb.2014.19.1667

[4]

M. Ben Ayed, K. El Mehdi, M. Hammami. Nonexistence of bounded energy solutions for a fourth order equation on thin annuli. Communications on Pure and Applied Analysis, 2004, 3 (4) : 557-580. doi: 10.3934/cpaa.2004.3.557

[5]

Changchun Liu. A fourth order nonlinear degenerate parabolic equation. Communications on Pure and Applied Analysis, 2008, 7 (3) : 617-630. doi: 10.3934/cpaa.2008.7.617

[6]

José A. Carrillo, Ansgar Jüngel, Shaoqiang Tang. Positive entropic schemes for a nonlinear fourth-order parabolic equation. Discrete and Continuous Dynamical Systems - B, 2003, 3 (1) : 1-20. doi: 10.3934/dcdsb.2003.3.1

[7]

Jaime Angulo Pava, Carlos Banquet, Márcia Scialom. Stability for the modified and fourth-order Benjamin-Bona-Mahony equations. Discrete and Continuous Dynamical Systems, 2011, 30 (3) : 851-871. doi: 10.3934/dcds.2011.30.851

[8]

Feliz Minhós, João Fialho. On the solvability of some fourth-order equations with functional boundary conditions. Conference Publications, 2009, 2009 (Special) : 564-573. doi: 10.3934/proc.2009.2009.564

[9]

Gabriele Bonanno, Beatrice Di Bella. Fourth-order hemivariational inequalities. Discrete and Continuous Dynamical Systems - S, 2012, 5 (4) : 729-739. doi: 10.3934/dcdss.2012.5.729

[10]

Benoît Pausader. The focusing energy-critical fourth-order Schrödinger equation with radial data. Discrete and Continuous Dynamical Systems, 2009, 24 (4) : 1275-1292. doi: 10.3934/dcds.2009.24.1275

[11]

Zhen-Zhen Tao, Bing Sun. Space-time spectral methods for a fourth-order parabolic optimal control problem in three control constraint cases. Discrete and Continuous Dynamical Systems - B, 2022  doi: 10.3934/dcdsb.2022080

[12]

Yi Cheng, Ying Chu. A class of fourth-order hyperbolic equations with strongly damped and nonlinear logarithmic terms. Electronic Research Archive, 2021, 29 (6) : 3867-3887. doi: 10.3934/era.2021066

[13]

Chao Yang, Yanbing Yang. Long-time behavior for fourth-order wave equations with strain term and nonlinear weak damping term. Discrete and Continuous Dynamical Systems - S, 2021, 14 (12) : 4643-4658. doi: 10.3934/dcdss.2021110

[14]

Edcarlos D. Silva, Marcos L. M. Carvalho, Claudiney Goulart. Periodic and asymptotically periodic fourth-order Schrödinger equations with critical and subcritical growth. Discrete and Continuous Dynamical Systems, 2022, 42 (3) : 1039-1065. doi: 10.3934/dcds.2021146

[15]

Hiroshi Watanabe. Existence and uniqueness of entropy solutions to strongly degenerate parabolic equations with discontinuous coefficients. Conference Publications, 2013, 2013 (special) : 781-790. doi: 10.3934/proc.2013.2013.781

[16]

Kenneth Hvistendahl Karlsen, Nils Henrik Risebro. On the uniqueness and stability of entropy solutions of nonlinear degenerate parabolic equations with rough coefficients. Discrete and Continuous Dynamical Systems, 2003, 9 (5) : 1081-1104. doi: 10.3934/dcds.2003.9.1081

[17]

José A. Carrillo, Jean Dolbeault, Ivan Gentil, Ansgar Jüngel. Entropy-energy inequalities and improved convergence rates for nonlinear parabolic equations. Discrete and Continuous Dynamical Systems - B, 2006, 6 (5) : 1027-1050. doi: 10.3934/dcdsb.2006.6.1027

[18]

Flavia Smarrazzo, Alberto Tesei. Entropy solutions of forward-backward parabolic equations with Devonshire free energy. Networks and Heterogeneous Media, 2012, 7 (4) : 941-966. doi: 10.3934/nhm.2012.7.941

[19]

Yanpeng Jin, Ying Fu. Global Carleman estimate and its applications for a sixth-order equation related to thin solid films. Communications on Pure and Applied Analysis, 2022, 21 (8) : 2775-2797. doi: 10.3934/cpaa.2022072

[20]

Haitao Che, Haibin Chen, Yiju Wang. On the M-eigenvalue estimation of fourth-order partially symmetric tensors. Journal of Industrial and Management Optimization, 2020, 16 (1) : 309-324. doi: 10.3934/jimo.2018153

2021 Impact Factor: 1.273

Metrics

  • PDF downloads (62)
  • HTML views (0)
  • Cited by (3)

Other articles
by authors

[Back to Top]